What Happens When You Stop Taking Lexapro?
One of the major side effects that occurs when a person suddenly stops taking Lexapro is something called brain shivers, or brain zaps, which cause a feeling of an acute panic attack. Discontinue Lexapro slowly and under the supervision of a doctor with advice from a licensed mental health counselor in this free video on antidepressants.
Promoted By Zergnet
Hi, my name's John Bosworth. I'm a licensed mental health counselor in St. Pete, Florida. I'd like to talk a little bit about what happens when you stop taking Lexapro. Lexapro, as you might know, is an antidepressant. It's taken usually once a day, for major depressive disorder, or for... sometimes for generalized anxiety disorder. It's a member of the family of drugs called SSRIs, which is selective serotonin re-uptake inhibitors. In layman's terms, basically what it does is help to regulate some of the chemical imbalance in the brain, and actually allow some of the serotonin to move on to receptors basically to improve mood. And serotonin, we're finding out, is a chemical that's responsible... it's present in the brain but it's responsible for mood, and the enhancement of mood. Some of the side effects and some of the... probably the one major side effect when you stop taking Lexapro is these electric shock sensations that are called brain shivers, or brain zaps. Basically it feels like a surge, probably a very, very acute surge of adrenaline, like a... maybe like a real acute panic attack. That's the main symptom that we look for when we abruptly or quickly try to discontinue Lexapro. As with any other psychotropic medication, we want to make sure we discontinue it slowly, and under the supervision of your physician or mental health care provider or health care provider. My name's John Bosworth, and we're looking at what happens when you stop taking Lexapro.